Pennsylvania, 2014

Flooding and Hail in Pennsylvania, June 17 to 18, 2014

June 17 to 18, 2014 · NWS PBZ · 20 events in 6 counties and zones

A weak frontal boundary moved north across eastern Ohio and Western Pennsylvania producing scattered severe thunderstorms the evening of the 17th into the morning hours of the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$116,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak frontal boundary moved north across eastern Ohio and Western Pennsylvania producing scattered severe thunderstorms the evening of the 17th into the morning hours of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 17, 8:33 PM EST, 17 minutes earlier.

Area forecast discussion, Jun 17, 8:33 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
933 PM EDT TUE JUN 17 2014

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL MAINTAIN SHOWER AND THUNDERSTORM
CHANCES FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
LATE EVE UPDATE WAS ISSUED TO FURTHER ADJUST HOURLY TRENDS OF
POPS AS TSTMS MOV ACRS NW PA/NE OH. THAT CONVECTIVE ACTIVITY WAS
MOVING INTO A GRADUALLY STABILIZING SFC LAYER HOWEVER AND HAS BEEN
WEAKENING.

SHRTWV AND ASSOCIATED CDFNT ACRS THE GREAT LAKES WL CONT TO PROGRESS
ESEWD TNGT...SO SHWRS AND SOME TSTMS SPPRTD BY ELEVATED INSTABILITY
WL RMN A POSSIBILITY...ALBEIT WITH DCRSG CHCS. DIMINISHING POPS
HAVE BEEN CONSTRUCTED TO SAG SWD WITH OUTFLOW/WEAK FRONT.

THE FORECAST FOR WEDNESDAY IS HIGHLY DEPENDENT ON THE EVOLUTION
OF TNGTS DEEP MOIST CONVECTION...AND RESULTANT BNDRY POSITION
AFTR OUTFLOW PENETRATION. THUS...NO CHANGES WERE MADE TO ONGOING
LIKELY POPS FOR WEDNESDAY. HOWEVER...GIVEN THOSE POPS AND CLD
COVER EXPECTATIONS AS WELL AS FRONTAL ENCROACHMENT...HAVE ADJUSTED
TEMPS DOWNWARD TWD TDAS WARMER GUIDANCE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
WHILE THE LAST RUN OF THE MODELS MAY HAVE SHOWN THE FRONT SOUTH OF
THE REGION BY THURSDAY...THE NEWER SOLUTIONS SLOW THE PROGRESSION
THROUGH THURSDAY. A SHORTWAVE IS PROJECTED TO MOVE ALONG THE FRONTAL
BOUNDARY AND MAINTAIN THE CHANCE FOR SHOWERS AND THUNDERSTORMS
OVER MUCH OF THE FORECAST AREA THROUGH THE AFTERNOON. HAVE OPTED
TO KEEP THE HIGHEST POPS CONFINED TO THE SOUTH AS DRYING IS
FORECAST TO THE NORTH OVER THE NY/PA BORDER.

THE FRONT LOOKS TO REMAIN SITUATED OVER NORTHERN WV ON FRIDAY WHILE
A PAIR OF UPPER TROUGHS...ONE SINKING SOUTHWARD OVER THE FAR
NORTHEAST AND ANOTHER APPROACHING THE NORTHERN PLAINS AMPLIFIES THE
RIDGE BETWEEN THEM...THUS MAINTAINING THE NW FLOW OVER THE REGION.
YET ANOTHER WAVE IS EXPECTED TO CROSS IN THE UPPER-LEVEL
FLOW AND MAINTAIN THE CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON ON FRIDAY...AGAIN WITH THE HIGHEST POPS SOUTH OF I-70.

SINCE THE FRONT IS PROGGED SOUTHWARD THROUGH THIS PERIOD...TEMPERATURES
WERE KEPT CLOSER TO SEASONAL VALUES.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A SERIES OF SHRTWVS WL CONT TO ADVN ACRS THE RGN IN NW FLOW INTO
THE WKEND...CONTG SHWR AND TSTM CHCS. THE MAIN UPR TROF IS PROGGED
TO CROSS THE RGN ERLY MON. MAINTAINED CHC POPS AS CNVCTN WL
DEPEND ON TIMING OF SHRTWVS AND PLACEMENT OF A SFC BNDRY.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
ALTHOUGH MODELS CONT TO SHOW THE POTENTIAL FOR THUNDERSTORMS TO
DEVELOP AND MOVE FARTHER SOUTH TONIGHT...DO NOT HAVE ENOUGH
CONFIDENCE IN PRECIPITATION REACHING BVI/PIT/AGC/HLG/LBE TO
JUSTIFY LEAVING VCTS/VCSH IN TAF. IF A SYSTEM DEVELOPS UPSTREAM
ACROSS INDIANA AND/OR OHIO AND IS ABLE TO MAINTAIN ITSELF...PRECIP
MAY NEED TO BE ADDED BACK INTO THE TAF.

WITH WINDS NOT EXPECTED TO BE CALM TONIGHT...THREAT FOR FOG
DEVELOPMENT SHOULD BE LIMITED TO FKL/DUJ...WHERE FOG OCCURRED LAST
NIGHT AND ADDITIONAL MOISTURE FROM PRECIPITATION IS MORE LIKELY.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY EVENING.

.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
PERIODIC SHWR/TSTM RESTRICTIONS ARE XPCD THRU THE PD WITH A SERIES
OF DISTURBANCES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/33
Hazardous weather outlook, Jun 17, 8:44 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
944 PM EDT TUE JUN 17 2014

PAZ007>009-015-016-190145-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
944 PM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT WITH THE
PRIMARY HAZARDS BEING DAMAGING WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE ON WEDNESDAY
WITH THE PRIMARY SEVERE THREATS AGAIN COMING FROM DAMAGING WIND
GUSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031-
073>076-WVZ001>004-012-021>023-041-190145-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
944 PM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY WITH
THE PRIMARY SEVERE THREATS COMING FROM DAMAGING WIND GUSTS AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, Jun 17, 7:56 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
856 PM EDT TUE JUN 17 2014

PAZ008-180130-
VENANGO PA-
856 PM EDT TUE JUN 17 2014

...STRONG WIND GUSTS WILL AFFECT VENANGO COUNTY...

AT 851 PM EDT...THE LEADING EDGE OF OUTFLOW WIND GUSTS WERE LOCATED
4 MILES NORTHWEST OF COOPERSTOWN AND WERE MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITHIN THIS AREA...WHICH IS FROM A
THUNDERSTORM OVER CRAWFORD COUNTY.

  LOCATIONS IMPACTED INCLUDE...
  COOPERSTOWN...        OIL CREEK STATE PARK...
  OIL CITY...           SENECA...             VAN...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4162 7973 4156 7953 4129 7963 4149 8000
      4158 7988 4158 7987 4163 7982

15
Special weather statement, Jun 17, 8:47 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
947 PM EDT TUE JUN 17 2014

PAZ008-009-015-180230-
CLARION PA-FOREST PA-VENANGO PA-
947 PM EDT TUE JUN 17 2014

...STRONG THUNDERSTORMS WILL AFFECT FOREST...NORTHEASTERN CLARION AND
NORTHERN VENANGO COUNTIES...

AT 944 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTHWEST OF WEST HICKORY TO 5 MILES SOUTHEAST OF CONNEAUT LAKE...
MOVING EAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

  LOCATIONS IMPACTED INCLUDE...
  PLEASANTVILLE...      WEST HICKORY...       BALLTOWN...
  OIL CREEK STATE PARK...                     COOPERSTOWN...
  KELLETTVILLE...       TIONESTA...           OIL CITY...
  MARIENVILLE...        REDCLYFFE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4155 7895 4144 7895 4145 7906 4139 7909
      4136 7943 4148 8000 4150 8001 4162 7983
      4163 7932

The radar

The Pittsburgh radar (KPBZ), 115 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail, 2 flood. Local standard time, as filed.

Hail, Venango

When
June 17, 8:50 PM EST
Where
Venango County, 1.24 mi ESE of Dempseytown
Measured
0.88 in hail
Reported by
Public
Coordinates
41.510, -79.780

Hail, Venango

When
June 17, 8:58 PM EST
Where
Venango County, 0.52 mi W of Grandview
Measured
1.25 in hail
Reported by
Public
Coordinates
41.470, -79.690

Hail, Venango

When
June 17, 9:10 PM EST
Where
Venango County, 1.03 mi W of Franklin Fisher Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.500, -79.850

Thunderstorm Wind, Venango

When
June 17, 9:15 PM EST
Where
Venango County, 1.24 mi WNW of Rouseville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.480, -79.720

Law enforcement reported numerous trees down.

Thunderstorm Wind, Forest

When
June 17, 9:20 PM EST
Where
Forest County, Marienville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.450, -79.080

A trained spotter reported trees and power lines down.

Thunderstorm Wind, Forest

When
June 17, 9:26 PM EST
Where
Forest County, 1.38 mi S of Roses
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.430, -79.150

Law enforcement reported multiple trees down on Route 899.

Thunderstorm Wind, Forest

When
June 17, 9:26 PM EST
Where
Forest County, 0.69 mi N of Gilfoyle
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.440, -79.180

Law enforcement reported a roof partially blown off a house.

Thunderstorm Wind, Clarion

When
June 17, 9:36 PM EST
Where
Clarion County, 1.23 mi SW of Huefner
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.306, -79.415

Law enforcement reported a tree down on power lines.

Thunderstorm Wind, Clarion

When
June 17, 9:40 PM EST
Where
Clarion County, 0.52 mi E of Arthurs
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.280, -79.390

Law enforcement reported multiple trees down.

Thunderstorm Wind, Clarion

When
June 17, 9:50 PM EST
Where
Clarion County, 1.73 mi SW of Fisher
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.250, -79.270

Law enforcement reported a tree down on power lines.

Thunderstorm Wind, Jefferson

When
June 17, 10:05 PM EST
Where
Jefferson County, 0.52 mi W of Summerville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.120, -79.190

Law enforcement reported trees and power lines down.

Thunderstorm Wind, Jefferson

When
June 17, 10:08 PM EST
Where
Jefferson County, 0.69 mi S of Brookville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.160, -79.080

Law enforcement reported trees and power lines down.

Thunderstorm Wind, Jefferson

When
June 17, 10:09 PM EST
Where
Jefferson County, 0.86 mi SE of Pine Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.160, -79.060

Law enforcement reported trees down.

Thunderstorm Wind, Jefferson

When
June 17, 10:20 PM EST
Where
Jefferson County, 0.87 mi SE of Reynoldsville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.090, -78.890

Law enforcement reported trees and power lines down.

Thunderstorm Wind, Mercer

When
June 17, 10:20 PM EST
Where
Mercer County, 0.86 mi SW of Grove City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.160, -80.090

Law enforcement reported trees down.

Thunderstorm Wind, Jefferson

When
June 17, 10:23 PM EST
Where
Jefferson County, 1.04 mi W of Anita
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.000, -78.970

Law enforcement reported power lines down.

Thunderstorm Wind, Jefferson

When
June 17, 10:30 PM EST
Where
Jefferson County, 0.52 mi E of Punxsutawney Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.970, -78.910

Law enforcement reported trees down on a roadway.

Thunderstorm Wind, Indiana

When
June 17, 11:40 PM EST
Where
Indiana County, Marion Center
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.770, -79.050

The public reported trees down.

Flood, Clarion

When
June 18, 9:40 AM EST
Where
Clarion County, 2.02 mi ESE of Huey to 1.2 mi SSW of Cultsville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.069, -79.484

A trained spotter reported flooding on Route 68.

Flood, Clarion

When
June 18, 9:40 AM EST to 11:00 AM EST
Where
Clarion County, 0.42 mi E of Pilgrimham to 0.52 mi E of Pilgrimham
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.230, -79.612

A trained spotter reported Turkey Run out of its banks and flooding a roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516873, 516874, 516875, 516876, 516878, 516879, 516880, 516881, 516882, 516883, 516884, 516885, 516886, 516887, 516888, 516889, 516890, 516891, 516872, 516892.